Minnesota, 2004

Lightning Strike in Minnesota, September 4, 2004

September 4, 2004 · NWS DLH · 1 event in 1 county or zone

Lightning caused a fire that severely damaged the main building at a resort near Orr.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Lightning caused a fire that severely damaged the main building at a resort near Orr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 4, 2:00 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Sep 4, 2:00 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT SAT SEP 4 2004

.DISCUSSION...FOCUS FOR FORECAST IS PRECIP BEGINNING TONIGHT THROUGH
MONDAY.  NEXT CONCERN IS TEMPS FOR LATE NEXT WEEK.

CURRENT SURFACE ANALYSIS INDICATE LINE OF THUNDERSTORMS ACROSS SE
ND. THIS IS ASSOCIATED WITH FRONT/TROUGH ACROSS AREA. THERE IS A CU
FIELD ACROSS MOST OF FORECAST AREA WITH CU/AC AHEAD OF ND SYSTEM IN
NORTHWEST AREAS.  MODELS ARE DIFFERENT IN SOLUTION FOR FORECAST.
ETA IS SLOWER WITH RAIN FIELD THAN GFS.  BOTH MODELS MOVE THE FRONT
SLOWLY WEST NEXT 48 HOURS. SHORTWAVE ALONG WITH JET ASOCATED WITH
FRONT ALONG MOISTURE IN AREA (DEWPOINTS IN THE LOWER TO MIDDLE
60S)WILL DEVELOP PRECIP IN THE WESTERN FORECAST AREA LATE THIS
EVENING AND SPREAD EAST THROUGH THE MN COUNTIES AFTER MIDNIGHT.
THIS PRECIP WILL SPREAD INTO NW WI AFTER DAYBREAK SUNDAY.  THE FRONT
FINALLY PASES THROUGH MN BY SUNDAY EVNEING AND NW WI MONDAY MORNING.
THE TIMING OF THE END OF THE PRECIP IS THE DIFFERENCES IN THE
MODELS. THE GFS MOVES THE PRECIP OUT QUICKER.  THE CANADIAN MODEL
LEANS MORE WITH THE ETA ON THE ENDING OF THE PRECIP.  BASED ON
RECENT PREFORMANCE AND CURRRENT LOCATIONS OF SYSTEM...WILL LEAN
TOWARD ETA FOR ENDING OF PRECIP.  WILL KEEP RAIN ACROSS NW WI MONDAY
MORNING WITH CHC POPS IN NE MN.  WILL END THREAT OF PRECIP IN NE MN
MONDAY AFTERNOON AND KEEP CHC POPS IN NW WI.  RIDGE BUILDS INTO AREA
MONDAY NIGHT AND TUESDAY.

NEXT CONCERN IS MODEL DIFFERENCES LATE NEXT WEEK. 00Z GFSLR
INDICATES THICKNESS 535-545 WHILE THE GFS80 AT 12Z INDICATE
THICKNESSES IN THE 560S ON FRIDAY AND SATURDAY.  AT THIS POINT IN
TIME... WILL NOT MAKE RADICAL CHANGES UNTIL A TREND IS SEEN IN THE
MODELS.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

STEWART
Hazardous weather outlook, Sep 4, 6:16 AM CST, 17 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
716 AM CDT SAT SEP 4 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
716 AM CDT SAT SEP 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A
LOW PRESSURE AREA WILL MOVE ACROSS NORTHWEST MINNESOTA TODAY AND INTO
CENTRAL MINNESOTA TONIGHT. THUNDERSTORMS WILL INCREASE ALONG THE
FRONT AS IT MOVES THROUGH. THUNDERSTORMS WILL DEVELOP OVER NORTH
CENTRAL MINNESOTA THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AT THIS TIME.
.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE LIKELY IN WISCONSIN AND THE TIP OF THE
MINNESOTA ARROWHEAD ON SUNDAY. STORMS WILL MOVE OF THE REGION
BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

CS

The radar

The Duluth radar (KDLH), 86 km away, was scanning. The volume nearest the first event began at 05:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Louis

When
September 4, 11:30 PM CST
Where
St. Louis County, Orr
Reported by
NEWSPAPER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423404.